What is Red Skin Syndrome?
Red Skin Syndrome, is a condition that can develop when one uses topical steroids to treat a skin problem. Red Skin Syndrome (RSS) may also be known as Topical Steroid Addiction (TSA) or Topical Steroid Withdrawal (TSW). It is impossible to predict who will develop RSS; in addition to developing from topical steroid use for skin conditions such as eczema, it can also develop in people using steroids for acne treatment or skin lightening. Caregivers who apply topical steroids can also contract RSS.
Topical steroids come in many forms. They are often prescribed as creams, but can also be in the form of lotions, oils, and gels. They may be called corticosteroids, cortisone, or glucocorticosteroids. Some topical steroids are available over-the-counter. Stronger preparations require a doctor’s prescription.
Red Skin Syndrome is defined by the red, itchy and burning skin that appears either in between steroid treatments or after the course of medication has been completed. In skin conditions like eczema, the condition is often misdiagnosed as worsening eczema. More or stronger topical steroids may be prescribed, which creates a vicious cycle which continues to worsen the problem.
RSS is a condition that is a side effect of medical treatment, also called an iatrogenic condition. Not everyone who chooses to use topical steroids will develop RSS. There are no known indicators that someone will develop Red Skin Syndrome, and doctors do not know why some individuals develop the condition and others do not.
Are “Topical Steroid Addiction” and “Topical Steroid Withdrawal” the same as Red Skin Syndrome?
The short answer is yes. These terms are often used conversely, although they technically have different meanings. For example, the word “addiction” means that the body develops a tolerance to the topical steroids; and the course of the addiction follows a predictable path. So while TSA is different than how we view an addiction to drugs or alcohol, the physiological effect on the body is the same.
Topical Steroid Withdrawal refers to the symptoms that occur when a particular drug or substance (in this case, topical steroids,) is stopped or reduced. Stopping or reducing topical steroids after a diagnosis of Red Skin Syndrome starts a myriad of other issues related to the withdrawal. The term “TSW” may also refer to the length of time someone has not used topical steroids.
Symptoms of RSS
The symptoms of Red Skin Syndrome change; some will appear while using topical steroids, and others will start once topical steroids have been discontinued.
While using topical steroids, the following symptoms of Red Skin Syndrome may develop: the rash spreads or develops in other parts of the body, powerful sensations of itching, burning and stinging at the locations of the rash, an increased allergic response, and “rebound” redness (areas that were previously cleared by medication develop a rash again). Further, the rash may continue after a course of steroids. This treatment failure then begins the cycle of prescribing higher potency topical steroids, each of which result in less resolution of the rash.
After topical steroids are discontinued, the following symptoms of Red Skin Syndrome may develop: lymph nodes may be enlarged, the eyes may be dry and irritated, head and or body hair may begin to appear, and insomnia may creep in, causing or exacerbating fatigue. Your emotions may seem unstable, and you may develop previously undiagnosed depression or anxiety. You may constantly feel either too hot or too cold, your skin will look sunburned, and will be flaky, swelled, oozing or burning. You may experience nerve pain, or hypersensitivity to water, the feeling of fabrics against your skin, or changes in temperature. Skin atrophy may develop, and your arms or legs may become inflamed. Edema may also develop.
Treatment of Red Skin Syndrome focuses on preventing infection, helping the patient to manage their pain and minimize itch, and suppressing the immune system to stop the histamine reaction. Depending on the symptoms, a doctor may also suggest anxiety medication and sleep aids. It may take months or even years to recover from RSS, which is why it is important to consider all of the symptoms when determining treatment plans. Many patients report full clearance of symptoms, but you should know that it could take a long time.
Do you suspect you have RSS?
RSS must be diagnosed by a doctor. The symptoms of Red Skin Syndrome must be managed carefully. Your doctor will need to run tests to check your cortisol levels and adrenal function before you stop topical steroid treatment. You may need to wait before stopping topical steroid treatment, even if the rash is spreading. Your doctor may refer you to a specialist for treatment. You should educate yourself, by reading peer-reviewed journals on the topic. You can try to find a support group in your area, and many exist online.
As with any medical condition, you should obtain medical advice directly from your doctor.